Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Cheyenne, WY

May 26, 2017Kimball County, Nebraska; Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 26, 2017, 7:39 PM MDT for Kimball County, Nebraska; Laramie County, Wyoming. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2017, 7:39 PM MDT (01:39 UTC)
Expired
May 26, 2017, 8:11 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kimball County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 61 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:40 PM MDTHAIL 1.751 E Carpenter, WYABOUT 1 INCH OF HAIL DEPTH COVERING THE ROAD NEAR THE INTERSECTION OF COUNTY ROADS 151 AND 202.
May 26, 7:42 PM MDTHAIL 0.52 Wnw Carpenter, WYMOSTLY PEA TO MARBLE SIZED HAIL COVERING THE GROUND COMPLETELY.
May 26, 7:42 PM MDTHAIL 1Carpenter, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:00 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1740 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.3
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

147 
WUUS55 KCYS 270139
SVRCYS
NEC105-WYC021-270245-
/O.NEW.KCYS.SV.W.0011.170527T0139Z-170527T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
739 PM MDT FRI MAY 26 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Kimball County in the Panhandle of Nebraska...
  Southeastern Laramie County in southeastern Wyoming...

* Until 845 PM MDT

* At 739 PM MDT, a severe thunderstorm was located over Carpenter, or
  24 miles east of Cheyenne, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Panorama Point around 805 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4114 10444 4116 10354 4100 10354 4101 10444
TIME...MOT...LOC 0139Z 275DEG 37KT 4104 10435 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
2 follow-up statements
257 
WWUS55 KCYS 270203
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
803 PM MDT FRI MAY 26 2017

NEC105-WYC021-270245-
/O.CON.KCYS.SV.W.0011.000000T0000Z-170527T0245Z/
Kimball NE-Laramie WY-
803 PM MDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTHWESTERN KIMBALL AND SOUTHEASTERN LARAMIE COUNTIES...

At 801 PM MDT, a severe thunderstorm was located over Panorama Point,
or 25 miles southwest of Kimball, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. At 742 pm MDT...Quarter size hail was 
         reported at Carpenter. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Panorama Point around 805 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4116 10354 4100 10354 4101 10418 4115 10419
TIME...MOT...LOC 0201Z 268DEG 33KT 4103 10408 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
858 
WWUS55 KCYS 270211
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
811 PM MDT FRI MAY 26 2017

NEC105-WYC021-270221-
/O.CAN.KCYS.SV.W.0011.000000T0000Z-170527T0245Z/
Kimball NE-Laramie WY-
811 PM MDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4116 10354 4100 10354 4101 10418 4115 10419
TIME...MOT...LOC 0210Z 275DEG 37KT 4102 10394 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:47 PM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, May 26, 2:47 PM MDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
247 PM MDT Fri May 26 2017

.SHORT TERM...(This evening through Saturday)
Issued at 232 PM MDT Fri May 26 2017

Active convective situation still underway currently. Severe
storm currently in Carbon County has produced reports of funnel
clouds and a wind gust to 64 mph at the Rawlins airport. Storms
will continue to develop along the leading edge of a plume of
steep mid level lapse rates over south-central Wyoming and spread
eastward through the evening hours. Short range convective models
still indicating 1000 to 1500 J/kg of MLCAPE developing late this
afternoon east of the Laramie Range. Deep layer shear of around 50
kt will remain supportive of supercell structures with large hail
and damaging winds being the main threat. A low end tornado
threat cannot be ruled out due to locally backed surface flow just
north of the Cheyenne Ridge. There is some concern however, that
the area of showers and weaker thunderstorms currently moving off
the Laramie Range will keep these areas from realizing the
instability that was earlier expected and thus reduce the overall
severe threat. Severe Thunderstorm Watch remains in effect for
southeast WY and western NE along and south of highway 26 through
8 pm.

Storms may tend to congeal into one or more clusters later this
evening in the strengthening warm advection regime ahead of an
elongated mid-level shortwave.  This activity should exit the area
to the east late tonight.

Saturday should be cooler with breezy northwest to north winds. With
the upper trough passing overhead during peak heating, expect
scattered shower activity especially over the higher terrain.  Some
thunder cannot be ruled out but the severe threat should be minimal.

.LONG TERM...(Sunday through Thursday)
Issued at 355 AM MDT Fri May 26 2017

Medium range models/ensembles are in general agreement with a
northwest flow aloft between a upper ridge over the Intermountain
West and upper low south of Hudson Bay Canada Sunday and Monday.
The western CONUS upper ridge weakens Tuesday and Wednesday as a
upper trough digs southeast across the Pacific coast states.
Consequently, winds aloft become more westerly. The upper ridge
rebuilds over the High Plains Thursday as trough moves toward the
Four Corners, and winds aloft back to the southwest.

Convection for the most part will be widely scattered, diurnally
driven, and generally confined to the higher terrain. Any convection
that manages to spread onto the plains will be more isolated.
Convective coverage increases somewhat Thursday with increasing
moisture in the southwest flow aloft. Daily temperatures gradually
moderate to seasonal normals by Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1127 AM MDT Fri May 26 2017

Showers and thunderstorms will develop after around 20Z near the
Laramie Range and become more widespread across the plains through
the late afternoon into the evening. Brief heavy rain, small
hail, and gusty winds will be possible with the stronger storms.
Shower activity should mostly be confined to the Nebraska
Panhandle after around 06Z. Low clouds and IFR/MVFR cigs will
likely develop later tonight as a front moves across the region.

&&

.FIRE WEATHER...
Issued at 232 PM MDT Fri May 26 2017

A cool and unsettled weather pattern will persist through the
weekend with humidity values remaining well above critical
thresholds, and good chances of wetting rain across all of
southeast WY and the western NE Panhandle. There is potential for
a few strong to severe storms this afternoon and evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...DEL
LONG TERM...MAJ
AVIATION...ZF
FIRE WEATHER...JG
Hazardous weather outlook, May 26, 1:41 PM MDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
141 PM MDT Fri May 26 2017

NEZ019>021-054-055-WYZ103>119-271945-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
141 PM MDT Fri May 26 2017

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect until 800 pm Friday
evening. Strong thunderstorms will continue to develop this
afternoon and track to the east-northeast. Strongest storms will
be capable of large hail and damaging wind gusts. An isolated
tornado is possible although the threat is low.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will develop Saturday afternoon. A few
strong storms producing small hail and gusty winds will be possible.

Isolated afternoon and early evening thunderstorms will develop
Sunday through Thursday. Severe weather is not expected at this time.

.Spotter information statement...

Spotter activation is required for southeast Wyoming and the
Nebraska panhandle along and south of Highway 26 through 8 pm this
evening.

NEZ002-003-095-096-WYZ101-102-271945-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
141 PM MDT Fri May 26 2017

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered afternoon and early evening thunderstorms will develop.
Isolated strong storms with gusty winds and small hail will be
possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Widely scattered afternoon and early evening thunderstorms will
develop over the Laramie, Snowy and Sierra Madre ranges and
adjacent foothills Saturday through Thursday. Severe weather is
not expected at this time.

.Spotter information statement...

Spotter activation may be required between 3 pm and 8 pm for far
southeast Wyoming and the southern Nebraska Panhandle.

In the hours before

Special weather statement, May 26, 5:48 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
548 PM MDT FRI MAY 26 2017

WYZ116>118-270030-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
548 PM MDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 630 PM MDT...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm over
Buford, or 21 miles southeast of Laramie, moving northeast at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Granite Springs Reservoir and Granite Springs Campground around
  555 PM MDT.
  Crystal Lake Campground and Crystal Lake Reservoir around 600 PM
  MDT.
  Federal around 615 PM MDT.
  Warren AFB and Warren Af Base around 630 PM MDT.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 9 and 11.
 Interstate 80 in Wyoming between mile markers 335 and 360.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4101 10539 4111 10535 4138 10495 4112 10482
TIME...MOT...LOC 2348Z 242DEG 27KT 4110 10527

Rubin
Local storm report, May 26, 6:17 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
617 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             11 N CHEYENNE           41.30N 104.79W
05/26/2017  M1.00 INCH       LARAMIE            WY   NWS EMPLOYEE

            NWS EMPLOYEE MEASURED QUARTER SIZE HAIL NORTH OF
            CHEYENNE.

&&

DLEVIN
Local storm report, May 26, 7:06 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
706 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             3 W ALBIN               41.42N 104.16W
05/26/2017  M0.25 INCH       LARAMIE            WY   FIRE DEPT/RESCUE

            SOFT HAIL. HEAVY RAIN AS WELL.

&&

MAZUR
Special weather statement, May 26, 7:10 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
710 PM MDT FRI MAY 26 2017

WYZ117>119-270215-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
710 PM MDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
815 PM MDT...

At 709 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Ranchettes to 8 miles northeast
of Rockport. Movement was east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Hillsdale around 730 PM MDT.
  Burns and Carpenter around 745 PM MDT.
  Pine Bluffs around 815 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 366 and
402.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4100 10477 4131 10469 4127 10406 4100 10406
TIME...MOT...LOC 0109Z 279DEG 25KT 4125 10464 4100 10469

Rubin
Local storm report, May 26, 7:14 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
714 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             CHEYENNE                41.15N 104.79W
05/26/2017  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

            RECEIVED A REPORT OF QUARTER SIZE HAIL ON SHERIDAN STREET
            IN CHEYENNE.

&&

DLEVIN
Special weather statement, May 26, 7:14 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
714 PM MDT FRI MAY 26 2017

NEZ020-054-WYZ108-119-270200-
Kimball NE-Banner NE-Goshen County WY-East Laramie County WY-
714 PM MDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL...SOUTHERN BANNER...
SOUTHEASTERN GOSHEN AND EAST CENTRAL LARAMIE COUNTIES UNTIL 800 PM
MDT...

At 713 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of La Grange to 8 miles east
of Albin to 6 miles west of Pine Bluffs. Movement was east at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Harrisburg, Oliver Campground and Oliver Reservoir around 740 PM
  MDT.
  Kimball, Dix and Kimball Airport around 750 PM MDT.

Other locations impacted by these storms include Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 401 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4158 10349 4128 10338 4109 10353 4119 10425
      4137 10400 4158 10417
TIME...MOT...LOC 0113Z 276DEG 36KT 4154 10407 4137 10394 4120 10418

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:38 PM MDTTornado WarningCYSBanner, Kimball37 min
May 26, 7:14 PM MDTSpecial Weather StatementCYSBanner, Kimball46 min
May 26, 8:54 PM MDTSpecial Weather StatementCYSCheyenne36 min
May 26, 6:00 PM MDTSevere Thunderstorm WarningCYSLaramie40 min
May 26, 6:08 PM MDTSevere Thunderstorm WarningCYSLaramie67 min
May 26, 7:10 PM MDTSpecial Weather StatementCYSLaramie65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.